- Depression is one of the most common mental illnesses and can have several debilitating symptoms.
- Researchers are still learning what factors contribute to depression risk.
- A recent study found that oral contraceptives may increase depression risk among adolescent and adult women, particularly in the first two years of use.
By Jessica Norris on June 17, 2023 —
Fact checked by Alexandra Sanfins, Ph.D.
Research is ongoing about what factors influence a person’s risk for depression. Often depression risk involves a combination of internal and external factors. Modifying certain risk factors could help to minimize depression risk, making research into these risk factors critical.
Evidence suggests that the use of oral contraceptives may contribute to depression risk.
A recent study published in Epidemiology and Psychiatric Sciences found that women using birth control pills may have as much as 130% increased risk for depression, particularly in the first two years of oral contraceptive use.
Some women may discontinue birth control pills because of mood changes; thus, the data could underestimate the negative impact of oral contraceptive use.
The study was a population-based cohort study. The researchers looked at data from over 264,000 women using data from the UK Biobank. Among these women, about 80% had used birth control pills at some point.
The researchers looked at how starting birth control pills and using hormonal birth control are associated with depression.
Based on their analysis, researchers found that the first two years of using birth control pillswere associated with increased rates of depression compared to women who had never used oral contraceptives.
For women who had stopped taking birth control pills, there was still an increased risk for depression among women who had used birth control pills in adolescence.
However, for adult women, they did not find an associated risk two years after stopping birth control pills.
Researchers were also able to look at sibling pairs to look more into a possible causal relationship between taking birth control pills and depression. The data from this analysis indicated a possible causal relationship.
Dr. Ryan Sultan, a board certified mental health physician and director of Integrative Psych who specializes in depression, who was not involved in the study, explained to Medical News Today:
“It is plausible that hormonal contraceptives might impact mental health as these medications work by altering hormonal levels, which can influence mood and emotional regulation.”
— Dr. Ryan Sultan
“This study takes an important step in examining this association more closely, especially in addressing the healthy user bias that may lead to underestimation of the potential risks associated with OC [oral contraceptive] use. However, it’s important to note that the increased risk, while statistically significant, is relatively modest,” Dr. Sultan added.
The effects of depressionTrusted Source can be significant, interfering with work, relationships, and a person’s ability to enjoy what they used to enjoy. People can experience a wide range of physical and emotional symptoms. For example, they may struggle with difficulty sleeping and also experience feelings of restlessness and sadness.
Certain risk factorsTrusted Source can increase the chances of someone having depression. Risk factors can include the following:
- Having a chronic medical condition
- Having a condition that alters the brain, such as Parkinson’s disease
- Experiencing severe trauma
- Having high levels of stress
While anyone can develop depression, more womenTrusted Source tend to experience depression than men. Certain types of depressionTrusted Source can also be related to hormonal changes from things like pregnancy or menopause.
Mrs. Devishi Mittal, clinical psychologist, and sexual wellness therapist at Allo Health, who was not involved in the study, offered further insight into why women may have higher rates of depression.
“There are several factors that contribute to this gender disparity, including biological, psychological, and social factors. In the case of women, hormonal fluctuations throughout their reproductive life stages, such as puberty, menstrual cycles, pregnancy, and menopause, can influence their susceptibility to depression. The fluctuation of oestrogen and progesterone levels during these stages has been linked to changes in mood and increased vulnerability to depressive symptoms.”
— Devishi Mittal
The study does have key limitations. First, the study relied on participants’ self-reporting on components like when they started taking or discontinued birth control pills and information on family history. This introduces the risks of errors in memory recall. Residual confounding is a possibility.
There was also the risk of sample selection bias, as participants were part of the UK Biobank. This biobank may include participants that are typically healthier than the general UK population and a disproportionate number of white participants.
Researchers also had limited data on the type of birth control pillsthat participants used, so the data might not reflect all types of oral contraceptives that are currently on the market, and it limited the ability for specific data analyses. Researchers did not have certain data on stopping or restarting birth control pills in between the time of first and last use. Finally, researchers were only able to measure certain covariates once.
While the study cannot fully determine cause, the results support a causal relationship based on their comparisons with participants’ family members.
The results indicate careful evaluation of the risk for depression among individuals who are considering taking or currently taking birth control pills.
“It’s essential for women considering the use of oral contraceptives to have open discussions with their healthcare providers about their mental health history and any potential risks or benefits associated with hormonal medications. Healthcare professionals can help identify alternative contraceptive methods or suggest strategies to manage any potential adverse effects on mental health.”
— Devishi Mittal